Tomorrow, I’ll hit the six week mark with the Prozac treatment for my Irritable Bowel Syndrome. I’m not sure how I managed to make it through all those weeks, because the drugs have, if anything, increased the amount of pain I’m in day to day.
When I did some more searching online about the use of Prozac with IBS, I found one study that estimated they would have a 15% dropout rate, but actually had a 68% dropout rate because of “intolerable side effects” among other reasons. They were pretty much not left with sufficient numbers of people in the study to draw any real conclusions.
I’m in a study of one, essentially. And I came very close to dropping out, because I’ve had an increase in bloating and the pain that that brings. And no reduction, thus far, in the other types of pain that I get. (I classify them as burning pain, sharp pain, extreme pain and stitch-like pain, along with bloaty pain.)
I’ve been doing my best to track my bowel movements during this time so that I have some data to look at with the doctor when I have my follow-up appointment. I track pain, but only whether I experienced a certain kind of pain that day, not the specifics of when or how long. I’ve been pooping fairly regularly, which is good, but I still feel like I’m retaining too much.
I have no idea whether this is a thing or something I’m imagining, but I feel like the poop I’m retaining is affecting my bladder. I’ll go to the bathroom before bed, having been sitting up for most of the evening, and then I’ll go to bed and lay down and within five minutes I’ll have to pee again. It’s like the shift of position causes my bladder to feel full. Or the other position simply didn’t allow it to empty.
My doctor told me that if I started feeling relief from the IBS at a 20mg dose, then I could try tapering back to 10mg to see if the relief persists at a lower dose. I’m really hoping that something magically happens at the six week mark and I start feeling relief, but I don’t honestly see that happening. So far it’s done nothing but make everything worse. I’m only still taking it out of sheer cussedness.
At least the strangeness I felt when I started taking it has faded. I felt, as the doctor warned, more “activated” at first, but that’s gone. Now I just have the IBS pain and the bloating, and an occasional twitchiness that seems new, but may not be.
I’ve made it this far; I’m going to keep on going and see what happens.